Alert archive / North Carolina / Wind Advisories in 2008

Wind Advisory 16, NWS Newport/Morehead City, NC

December 1, 2008Dare County, Hyde County, North Carolina

NWS Newport/Morehead City, NC issued this wind advisory at Dec 1, 2008, 1:10 PM EST for Dare County, Hyde County, North Carolina. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 1, 2008, 1:10 PM EST (18:10 UTC)
Expired
Dec 1, 2008, 6:00 PM EST
In force
5 hr
Issued by
NWS Newport/Morehead City, NC

Counties Dare County, NC, Hyde County, NC

The radar

The Morehead City radar (KMHX), 123 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2008-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2008-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -118 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1583 m above ground
0-6 km bulk shear
119 kt
0-1 km storm-relative helicity
-118 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS72 KMHX 011810
NPWMHX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
110 PM EST MON DEC 1 2008


NCZ047-081-095-103-104-012300-
/O.NEW.KMHX.WI.Y.0016.081201T1810Z-081201T2300Z/
MAINLAND DARE-MAINLAND HYDE-CARTERET-OUTER BANKS DARE-
OUTER BANKS HYDE-
INCLUDING THE CITIES OF...MOREHEAD CITY...BEAUFORT...
EMERALD ISLE...NEWPORT...KILL DEVIL HILLS...KITTY HAWK...
NAGS HEAD...SOUTHERN SHORES
110 PM EST MON DEC 1 2008

...WIND ADVISORY IN EFFECT FOR COASTAL AREAS OF NORTH CAROLINA UNTIL
6 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON. 

COLD AIR ALOFT MOVING INTO THE AREA IN CONJUNCTION WITH STRONG
SURFACE HEATING HAS PRODUCED UNSTABLE CONDITIONS ALLOWING
STRONGER WINDS FROM ALOFT TO MIX DOWN TO THE SURFACE THIS
AFTERNOON. VERY WINDY CONDITIONS ARE OCCURRING ALONG THE IMMEDIATE
COAST WITH SUSTAINED SOUTHWEST TO WEST WINDS OF 25 TO 35 MPH WITH
A FEW HIGHER GUSTS OF 50 TO 55 MPH POSSIBLE. WINDS ALREADY HAVE
GUSTED TO 51 MPH AT THE OCRACOKE FERRY TERMINAL. ALSO SUSTAINED
WINDS OF 37 MPH WITH HIGHER GUSTS WERE REPORTED AT 1 PM AT THE
ALLIGATOR RIVER BRIDGE.

THE WINDS WILL BEGIN TO SUBSIDE WITH THE LOSS OF HEATING AFTER 6
PM.

A WIND ADVISORY MEANS THAT WINDS OF 31 TO 39 MPH WITH GUSTS TO 55
MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION. ALSO LIGHT WEIGHT OBJECTS LIKE GARBAGE CANS AND LAWN 
FURNITURE LEFT OUTDOORS COULD BE BLOWN ABOUT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this wind advisory went out at Dec 1, 10:02 AM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Dec 1, 10:02 AM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1002 AM EST MON DEC 1 2008

.SYNOPSIS...
A DRY COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON. A WEAK
WAVE OF LOW PRESSURE MOVES WELL EAST OF THE CAROLINA COAST ON
TUESDAY. HIGH PRESSURE BUILDS INTO THE REGION TUESDAY AND WEDNESDAY
THEN MOVES OFF THE COAST EARLY THURSDAY. A COLD FRONT WILL PUSH
ACROSS THE AREA LATE THURSDAY FOLLOWED BY HIGH PRESSURE ON FRIDAY
AND SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MAIN CONCERN TODAY IS STRENGTH OF WINDS. 850 MB COLD FRONT WILL
SWEEP THROUGH THE AREA THIS AFTERNOON WITH SUB ZERO CELSIUS
READINGS EXPECTED BY EVENING. THE LOW LEVEL COLD ADVECTION IN
CONJUNCTION WITH SURFACE HEATING WILL DESTABILIZE THE LOW LEVELS
AIDING MIXING OF STRONGER WINDS ALOFT. MODEL 925 MB WINDS WERE
FORECAST TO BE 35-40 KT ACROSS THE EAST AND 30-35 KT ACROSS THE
WEST WHICH WOULD PLACE US IN MINIMUMS FOR WIND ADVISORIES. PERHAPS
THE LOWER DECEMBER SUN ANGLE WILL LIMIT MIXING A BIT SO WILL
FORECAST WINDS JUST BELOW ADVISORY: 20 TO 30 MPH WITH GUSTS TO 40
MPH. THE COLD ADVECTION WILL BE OFFSET BY DOWNSLOPE
FLOW...ESPECIALLY ACROSS THE EAST. WILL CONTINUE WITH FORECAST
HIGHS IN THE UPPER 50S WEST AND LOWER 60S EAST. MOST OF THE
RESIDUAL CLOUD COVER HAS THINNED/DISSIPATED...BUT UPSTREAM WE ARE
STARTING TO SEE COLD AIR STRATOCUMULUS DEVELOP. I EXPECT THESE
CLOUDS TO CONTINUE TO DEVELOP EASTWARD THIS AFTERNOON WITH THE
THICKEST COVERAGE ACROSS THE NORTH AND WESTERN PORTION OF THE
AREA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
THE MAIN LONG WAVE TROF CURRENTLY MOVING EAST OF THE MSVLY WILL BE
CROSSING THE MTNS TONIGHT AND MOVING TO THE EASTERN SEABOARD LATE
TUE. AS A CONSEQUENCE OF THE APPROACHING LONG WAVE TROF...LATEST
MODEL RUNS SPIN UP WEAK SFC LOW OFF THE SE COAST TNGT AND MOVE IT
WELL OFFSHORE ON TUESDAY. INTERESTINGLY...MOS POPS ARE INCREASING TO
AS HIGH AS HIGH CHC OVR SE FCST AREA EARLY TUE...AND IF PCPN WERE TO
FALL...CRITICAL THICKNESSES SUGG PTYPE CUD BE SLEET OR WET SNOW.
HOWEVER MODEL TIME SECTIONS INDICATE MOISTURE IS MID AND HIGH LEVEL
BASED SO DOUBTFUL IF ANYTHING CUD REACH THE GROUND. OTHERWISE
DIURNAL CLOUDS LIKELY TUE AFTN GIVEN DEEP MID LVL TROF/COOLING.
CLEARING TUE NIGHT THRU WED WITH WITH MID LVL RIDGE AND SFC HIGH
PRES BUILDING INTO THE AREA.

AS FOR TEMPS...HAVE SIDED WITH MILDER GUIDANCE TNGT GIVEN THE LIKELY
INCREASING MID/HIGH LVL CLOUDS BUT WENT BLO MOS FOR THE TUE THRU WED
TIME PERIOD GIVEN THE TENDENCY FOR A WARM BIAS WITH THE CHANGING
AIRMASS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
MID RANGE MODEL GUIDANCE IN BETTER THAN USUAL AGREEMENT FOR THE LATE
WEEK FCST PERIOD. A BRIEF MODERATION OF TEMPS AS RETURN FLOW SETS UP
WED NIGHT INTO THU WITH MEAN RIDGING MOVING OFFSHORE. BROAD CYCLONIC
FLOW DEVELOPING OVER THE EASTERN STATES LATE IN THE WEEK PROPELS A
WEAK SFC BNDRY THRU THE AREA LATE THU/THU NIGHT. RETURN TO BLO NORML
TEMPS ON FRI INTO SAT IN THE LOWERING THICKNESS PATN.

MODELS DO BEGIN TO DIVERGE DURING WEEKEND WITH THE OPGFS SUGGESTING
ANTHR DRY FRONTAL PASSAGE SAT NIGHT WHILE ECMWF SUGGESTING CSTL LOW
DEVELOPMENT. PLENTY OF TIME TO WORK OUT THE DETAILS OF NEXT WEEKENDS
FCST WITH NO CHANGES MADE ATTM.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS TODAY WITH BKN STRATOCU INTO EARLY AFTERNOON THEN
SCATTERING OUT AS DRIER AIR WORKS IN. STILL EXPECTING GUSTY
SOUTHWEST WINDS TODAY AT ALL AREA TERMINALS WITH GUSTS AS HIGH AS
30 KNOTS. WINDS WILL DIMINISH THIS EVENING TO AROUND 10
KNOTS...THEN FURTHER TO 5-10 KNOTS OVERNIGHT UNDER CLEAR SKIES.

SOME MID AND HIGH CLOUDS WILL SKIRT ALONG COAST TUE WITH SHRT WV.
NEXT FRONT WILL MOVE IN THU/THU NIGHT LOOKS TO BE DRYING UP AS IT
MOVES IN.

&&

.MARINE...
WINDS ARE INCREASING AS THE SUN COMES UP AND MIXING INCREASES.
LATEST OBS MATCH UP WELL WITH FORECAST AND PLAN NO CHANGES TO THE
MARINE ZONES OR HEADLINES. BUMPED UP WINDS OVER LAND TO 20-30 MPH
OVERALL FOR TODAY AS CURRENT WINDS LOOKED A BIT TOO LOW.

KEPT HIGH SURF ADVSY UP FOR HAT TO LOOKOUT AS STRONG SW WINDS WILL
LIKELY RESULT IN SOME LARGE BREAKERS.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH SURF ADVISORY UNTIL 10 PM EST THIS EVENING FOR NCZ095-103-
     104.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 AM EST TUESDAY FOR AMZ135.
     SMALL CRAFT ADVISORY UNTIL 1 AM EST TUESDAY FOR AMZ130.
     GALE WARNING UNTIL 10 PM EST THIS EVENING FOR AMZ152-154-156.
     SMALL CRAFT ADVISORY UNTIL 7 AM EST TUESDAY FOR AMZ150-158.

&&

SYNOPSIS...BTC
NEAR TERM...JME
SHORT TERM...BTC
LONG TERM...BTC
AVIATION...JBM/HSA
MARINE...JBM/HSA
Hazardous weather outlook, Dec 1, 10:04 AM EST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1004 AM EST MON DEC 1 2008

NCZ029-044>047-079>081-090>094-098-021515-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-ONSLOW-
1004 AM EST MON DEC 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

GUSTY SOUTHWEST TO WEST WINDS OF 20 TO 30 MPH WITH A FEW GUSTS TO
40 MPH WILL OCCUR ACROSS THE AREA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-103-104-021515-
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
1004 AM EST MON DEC 1 2008

...HIGH SURF ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.

GUSTY SOUTHWEST TO WEST WINDS OF 20 TO 30 MPH WITH A FEW GUSTS TO
40 MPH WILL OCCUR ACROSS THE AREA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 1, 10:25 AM EST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1025 AM EST MON DEC 1 2008

NCZ029-044>047-079>081-090>095-098-103-104-012130-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
INCLUDING THE CITIES OF...WILLIAMSTON...ROBERSONVILLE...
GREENVILLE...PLYMOUTH...COLUMBIA...SNOW HILL...HOOKERTON...
WASHINGTON...RIVER ROAD...WALLACE...WARSAW...ROSE HILL...
KENANSVILLE...BEULAVILLE...MAGNOLIA...KINSTON...MAYSVILLE...
POLLOCKSVILLE...NEW BERN...HAVELOCK...ORIENTAL...ALLIANCE...
BAYBORO...ARAPAHOE...MINNESOTT BEACH...VANDEMERE...STONEWALL...
MOREHEAD CITY...BEAUFORT...EMERALD ISLE...NEWPORT...
JACKSONVILLE...KILL DEVIL HILLS...KITTY HAWK...NAGS HEAD...
SOUTHERN SHORES
1025 AM EST MON DEC 1 2008

...GUSTY WINDS EXPECTED ACROSS EASTERN NORTH CAROLINA TODAY...

COLD AIR ALOFT MOVING INTO THE AREA IN CONJUNCTION WITH STRONG SURFACE
HEATING WILL LEAD TO UNSTABLE CONDITIONS WHICH WILL ALLOW STRONGER
WINDS FROM ALOFT TO MIX DOWN TO THE SURFACE THIS AFTERNOON. WINDY
CONDITIONS ARE EXPECTED AREA WIDE WITH SUSTAINED SOUTHWEST TO WEST
WINDS OF 20 TO 30 MPH WITH A FEW HIGHER GUSTS OF 40 TO 45 MPH
POSSIBLE. LIGHT WEIGHT OBJECTS LIKE GARBAGE CANS AND LAWN
FURNITURE LEFT OUTDOORS COULD BE BLOWN ABOUT. PERSONS DRIVING HIGH
PROFILE VEHICLES SHOULD EXERCISE CAUTION.

THE WINDS WILL BEGIN TO SUBSIDE WITH THE LOSS OF HEATING AFTER 5 PM.
Local storm report, Dec 1, 12:44 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1244 PM EST MON DEC 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     NON-TSTM WND GST OCRACOKE                35.10N 75.98W
12/01/2008  M51 MPH          HYDE               NC   COUNTY OFFICIAL

            OCRACOKE FERRY TERMINAL REPORTED WIND GUST TO 51 MPH

&&

JELARDO

Nearby

Wind Advisories in North Carolina, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.